Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 200, NWS Springfield, MO

May 22, 2011Jasper County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 22, 2011, 6:43 PM CDT for Jasper County, Missouri; Cherokee County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2011, 6:43 PM CDT (23:43 UTC)
Expired
May 22, 2011, 7:07 PM CDT
In force
24 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, KS, Jasper County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2645 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS53 KSGF 222343
SVRSGF
KSC021-MOC097-230030-
/O.NEW.KSGF.SV.W.0200.110522T2343Z-110523T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 730 PM CDT.

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CARL JUNCTION...OR 8 MILES NORTH OF
  GALENA...MOVING EAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...ASBURY...ATLAS...
  AVILLA...BROOKLYN HEIGHTS...CARL JUNCTION...CARTERVILLE...
  CARTHAGE...CARYTOWN...DUENWEG...FIDELITY...LA RUSSELL...LAKESIDE...
  LAWTON...MAPLE GROVE...NECK CITY...NORTHERN JOPLIN...OAKLAND
  PARK...ORONOGO...PURCELL...REEDS...SARCOXIE...WACO AND WEBB CITY.

INTERSTATE 44 BETWEEN MILE MARKERS 10 AND 32 WILL ALSO BE IMPACTED BY
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

&&

LAT...LON 3728 9405 3705 9406 3705 9414 3710 9470
      3729 9470
TIME...MOT...LOC 2343Z 274DEG 39KT 3719 9456
WIND...HAIL 60MPH 1.00IN

$$

WISE
1 follow-up statement
945 
WWUS53 KSGF 230007
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT SUN MAY 22 2011

KSC021-MOC097-230017-
/O.CAN.KSGF.SV.W.0200.000000T0000Z-110523T0030Z/
CHEROKEE KS-JASPER MO-
707 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR JASPER AND EAST CENTRAL
CHEROKEE COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3728 9405 3705 9406 3705 9414 3710 9470
      3729 9470
TIME...MOT...LOC 0007Z 274DEG 39KT 3717 9423

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:38 PM CDT, 5 minutes earlier.

Area forecast discussion, May 22, 6:38 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT SUN MAY 22 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

2330Z...TORNADIC STORM WHICH PUSHED THROUGH JOPLIN EARLIER IS
BEGINNING TO RECYCLE BACK UP AND WAS NOW PRODUCING A TORNADO NEAR
THE TOWN OF WENTWORTH IN SOUTHWEST LAWRENCE COUNTY. ENVIRONMENT
REMAINS RIPE FOR CONTINUED LARGE HAIL AND TORNADIC DEVELOPMENT AS
THESE STORMS SHIFT EAST ACROSS SOUTHWEST MISSOURI WITH 0-1KM SHEAR
VALUES OF 30-35KTS OF SHEAR AND SURFACE BASED CAPES OF
3000-4000J/KG.

CAP HAS BEEN BROKEN IN NORTHEAST OKLAHOMA AS WELL AND STORMS
ALREADY STARTING TO SHOW ROTATION. THESE STORMS WILL ALSO LIKELY
HEAD INTO SOUTHWEST MISSOURI WITH THE POTENTIAL OF LARGE HAIL AND
DAMAGING WINDS WITH THESE STORMS AS WELL.

LINDENBERG

&&

.AVIATION...

FOR THE 00Z TAFS...TORNADIC SUPERCELL HAS PUSHED THROUGH JOPLIN
WITHIN THE PAST HOUR AND CLUSTER OF CELLS CONTINUE TO PUSH EAST
TOWARDS SPRINGFIELD. CURRENTLY HAVE THE TSRA MOVING INTO SGF BY
00-01Z. CURRENT TRACK OF CIRCULATION WILL TAKE IT SOUTH OF SGF.
CLUSTER OF THUNDERSTORMS SHOULD PUSH EAST OF THE TAF AREAS BY 03-04Z.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 22, 3:06 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT SUN MAY 22 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
306 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  STRONG AND GUSTY SOUTHERLY WINDS WITH WIND GUSTS OVER 30 MPH AT
  TIMES WILL CONTINUE ACROSS THE AREA THIS AFTERNOON. THE
  STRONGEST WINDS WILL GENERALLY BE ALONG AND WEST OF THE HIGHWAY
  65 CORRIDOR.

  THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHERN AND WESTERN
  MISSOURI...SOUTHEASTERN KANSAS...AND NORTHERN ARKANSAS THIS
  AFTERNOON. THUNDERSTORM DEVELOPMENT WILL CONTINUE TO SPREAD INTO
  FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI ALONG AND AHEAD OF
  AN ADVANCING FRONTAL BOUNDARY. STORMS WILL CONTINUE TO SPREAD
  SOUTH AND EAST ACROSS THE REGION THROUGH THE LATE AFTERNOON AND
  EVENING AS THIS BOUNDARY INTERACTS WITH A CONTINUALLY INCREASING
  MOISTURE RICH ENVIRONMENT. INSTABILITY CONTINUES TO INCREASE
  ALONG WITH MODERATE WIND SHEAR...MAKING CONDITIONS SUFFICIENT
  FOR STRONG TO SEVERE THUNDERSTORMS. GREATEST THREATS ASSOCIATED
  WITH THESE STORMS CONTINUE TO BE STRONG STRAIGHT LINE WIND GUSTS
  AND LARGE HAIL...WITH THE POSSIBILITY OF SEVERAL STORMS
  PRODUCING HAIL THE SIZE OF GOLF BALLS. THERE IS ALSO REMAINS A
  RISK FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING.

  IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALIZED FLASH
  FLOODING WILL BE POSSIBLE FOR ANY LOCATION THAT EXPERIENCES
  MULTIPLE ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH
  THURSDAY. THERE WILL BE A THREAT OF STRONG TO SEVERE STORMS
  MONDAY THROUGH WEDNESDAY...CONDITIONAL ON THE DEVELOPMENT OF
  SUFFICIENT INSTABILITY. HAIL AND STRAIGHT LINE WINDS APPEAR TO
  BE THE PRIMARY THREATS WITH ANY STRONG STORMS AT THIS TIME.

  DAILY CHANCES FOR THUNDERSTORMS WILL RESULT IN A RISK FOR FLASH
  FLOODING...AS WELL AS RISES ON AREA RIVERS. FLOODING POTENTIAL
  WILL BE MAXIMIZED FOR THOSE LOCATIONS THAT EXPERIENCE MULTIPLE
  ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE AREA THIS
  AFTERNOON INTO THIS EVENING ACROSS THE ENTIRE AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

KURTZ

In the hours before

Local storm report, May 22, 5:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     JOPLIN                  37.08N 94.51W
05/22/2011  M60 MPH          JASPER             MO   PUBLIC

            7TH AND FLORIDA STREET

&&

MGRIFFIN
Local storm report, May 22, 5:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          1 S JOPLIN              37.07N 94.51W
05/22/2011                   JASPER             MO   PUBLIC

            MULTIVORTEX TORNADO REPORTED NEAR 13TH AND RANGELINE RD.
            REPORTS OF DAMAGE TO NUMEROUS TREES AND HOUSES.

&&

MGRIFFIN
Local storm report, May 22, 6:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          2 SE JOPLIN             37.06N 94.49W
05/22/2011                   JASPER             MO   PUBLIC

            22ND AND BLACKCAT RD NEIGHBOHOOD MASSIVE DAMAGE BEING
            REPORTED TO HOUSES AND TREES WITH PEOPLE TRAPPED IN
            DEBRIS.

&&

MGRIFFIN
Local storm report, May 22, 6:03 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TORNADO          2 E JOPLIN              37.08N 94.48W
05/22/2011                   JASPER             MO   PUBLIC

            BETWEEN MILE MARKER 10 AND 12. TREES STIPED OF BARK. OVER
            20 SEMITRUCKS AND CARS FLIPPED OFF I-44. ALL INTERSTATE
            SIGNS GONE AND DAMAGE.

&&

MGRIFFIN
Local storm report, May 22, 6:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          2 N PIERCE CITY         36.97N 94.00W
05/22/2011                   LAWRENCE           MO   PUBLIC

            PUBLIC REPORTS TORNADO ON THE GROUND JUST NORTH OF PIERCE
            CITY.

&&

MGRIFFIN
Local storm report, May 22, 6:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TORNADO          FREISTATT               37.02N 93.90W
05/22/2011                   LAWRENCE           MO   PUBLIC

            POSSIBLE TORNADO ON THE GROUND NEAR FREISTATT

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:35 PM CDTSpecial Weather StatementSGFHickory25 min
May 22, 5:09 PM CDTTornado WarningSGFJasper51 min
May 22, 5:11 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan64 min
May 22, 5:17 PM CDTTornado WarningSGFJasper, Newton43 min
May 22, 5:48 PM CDTTornado WarningSGFJasper, Lawrence, Newton42 min
May 22, 5:53 PM CDTFlash Flood WarningSGFBarton, Jasper, Newton6 hr
May 22, 6:10 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton65 min
May 22, 6:13 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan62 min
May 22, 6:22 PM CDTTornado WarningSGFBarry, Jasper, Lawrence, Newton38 min
May 22, 6:58 PM CDTTornado WarningSGFBarry, Christian, Lawrence, Stone47 min
May 22, 3:03 PM CDTSpecial Weather StatementSGFBourbon42 min
May 22, 3:13 PM CDTSevere Thunderstorm WarningSGFBourbon21 min
May 22, 3:48 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford57 min
May 22, 4:25 PM CDTTornado WarningSGFCherokee, Crawford50 min
May 22, 4:40 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford65 min
May 22, 4:49 PM CDTFlash Flood WarningSGFCherokee, Crawford6 hr
May 22, 4:51 PM CDTTornado WarningSGFCherokee24 min
May 22, 5:46 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.